Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS Springfield, MO

April 3, 2008Dade County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2008, 9:46 AM CDT for Dade County, Greene County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2008, 9:46 AM CDT (14:46 UTC)
Expired
Apr 3, 2008, 10:28 AM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dade County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 21 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:15 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 5:15 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT THU APR 3 2008

...FLOODING AND SEVERE WEATHER POSSIBLE TODAY...

.DISCUSSION...

FIRST ROUND OF RAINFALL AFFECTING THE OZARKS EARLY THIS MORNING
AS WARM AND MOIST AIR ADVECTION INCREASE ON THE NOSE OF THE LOW
LEVEL JET. EXPECT COVERAGE AND INTENSITY TO INCREASE THROUGH THE
EARLY MORNING HOURS AS INITIAL MINOR SHORTWAVE TRACKS OUT OF THE
PLAINS AND ACROSS THE OZARKS. POCKETS OF HEAVY RAINFALL COULD
DEVELOP AND LEAD TO SOME LOCALIZED FLOODING THIS MORNING.

A WARM FRONT WILL CONTINUE TO TAKE SHAPE AND LIFT NORTH TODAY AS
THE PRIMARY SHORTWAVE COMES OUT OF THE ROCKIES. THE NORTHWARD EXTENT
OF THIS FRONT WILL BE A CRITICAL FACTOR TO THE POTENTIAL OF SEVERE
WEATHER AND FLOODING. MODELS ARE IN GENERAL AGREEMENT...AND HAVE
CONTINUED TO TREND FARTHER SOUTH WITH THE PLACEMENT OF THIS FRONT
AND AXIS OF HEAVIEST RAINFALL.

EXPECT WIDESPREAD ELEVATED CONVECTION THIS MORNING ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS. WITH A GRADUALLY INCREASE IN
ELEVATED INSTABILITY AND STEEPENING LAPSE RATES A FEW STRONG TO
MARGINALLY SEVERE STORMS CANNOT BE RULED OUT.

THE WARM FRONT WILL LIFT NORTH TO NEAR THE MISSOURI AND ARKANSAS
BORDER THIS AFTERNOON. BOTH THE GFS AND WRF MODELS DEPICT A WEAK
SURFACE WAVE THAT WILL RIDE ALONG THIS FRONT INTO FAR SOUTHERN
MISSOURI. IF THIS FEATURE DEVELOPS THE WARM WILL MORE LIKELY LIFT
INTO FAR SOUTHERN MISSOURI BRINGING THE WARM SECTOR AS FAR NORTH
AS HIGHWAY 60. SURFACE DEWPOINTS NEAR 60 DEGREES WOULD YIELD
SURFACE BASED CAPES NEAR 1000 J/KG. THIS ALONG WITH STRONG DEEP
LAYERED SHEAR AND STEEPENING LAPSE RATES WOULD SUPPORT SEVERE
STORM DEVELOPMENT PRIMARILY ALONG AND SOUTH OF INTERSTATE 44. STORMS
SOUTH OF HIGHWAY 60 WOULD HAVE THE GREATEST CHANCE OF BEING
SURFACE BASED AND HIGHEST TORNADIC POTENTIAL. ENHANCED LOW LEVEL
HELICITIES ALONG AND JUST SOUTH OF THE WARM FRONT ALONG WITH LOW
CLOUD CONDENSATION LEVELS COULD HEIGHTEN TORNADO POTENTIAL ALONG
AND SOUTH OF HIGHWAY 60. ANY SEVERE POTENTIAL NORTH OF THE FRONT
UP TO THE INTERSTATE 44 CORRIDOR WILL BE PRIMARILY LARGE HAIL.

DEEP MOISTURE...STRONG SYNOPTIC SCALE ASCENT...INCREASING MOISTURE
TRANSPORT...AND EMBEDDED CONVECTION WILL SUPPORT HEAVY RAINFALL.
REFER TO THE HYDROLOGY DISCUSSION BELOW FOR MORE INFORMATION ON
THE FLOOD POTENTIAL TODAY AND TONIGHT.

CLOUD COVER AND SOME SHOWERS WILL LINGER INTO AT LEAST FRIDAY
MORNING AS A NORTHERN STREAM SHORTWAVE SWINGS ACROSS THE REGION.
UPPER PATTERN WILL RESUME ZONAL FLOW THIS WEEKEND. A NORTHERN
STREAM SYSTEM WILL TRACK ACROSS THE UPPER MIDWEST SUNDAY AND BRING
A WEAK FRONT ACROSS THE AREA. WITH BEST FORCING WELL TO THE NORTH
AND LACK OF DEEP MOISTURE WOULD NOT EXPECT MORE THAN A FEW SHOWERS
OVER CENTRAL MISSOURI.

MORE SUBSTANTIAL WARMING WILL DEVELOP EARLY NEXT WEEK AS AN UPPER
TROUGH DEVELOPS OUT WEST. THE FIRST OF A SERIES OF SHORTWAVES
WILL EJECT NORTHEAST ACROSS THE REGION TUESDAY BRINGING A CHANCE
OF CONVECTION. ANOTHER MORE POTENT SYSTEM WILL ARRIVE WEDNESDAY.
PRELIMINARY INDICATIONS ARE THAT THERE IS A POTENTIAL OF SEVERE
WEATHER THE MIDDLE OF NEXT WEEK.

FOSTER

&&

.HYDROLOGY...

STRONG MOISTURE TRANSPORT OVER THE FRONT AND INCREASING SYNOPTIC
SCALE LIFT WILL SUPPORT WIDESPREAD RAINFALL. HOWEVER THE AXIS OF
HEAVIEST RAINFALL IS NOW PROGGED TO DEVELOP FROM NORTHERN ARKANSAS
INTO SOUTHEAST MISSOURI AS THE FRONT SAGS TO THE SOUTH THIS
EVENING IN THE WAKE OF THE PASSING SURFACE WAVE. PRECIPITABLE
WATER VALUES NEAR 1.25 INCHES AND 850 DEWPOINTS NEAR 12 DEGREES C
WILL SUPPORT HEAVY RAINFALL AND TRAINING CELLS WILL HEIGHTEN THE
FLOOD THREAT.

IT APPEARS THAT AREAS SOUTH OF INTERSTATE 44 AND PARTICULARLY
SOUTHEAST OF A BRANSON TO EMMINENCE LINE STAND THE HIGHEST RISK OF
EXCESSIVE RAINFALL AND POTENTIALLY SERIOUS FLOODING. WILL PLAN TO
LEAVE THE CURRENT FLOOD WATCH AS IS.

FOSTER

&&

.AVIATION...

FOR THE 1200 UTC KSGF/KJLN TAFS...IFR CONDITIONS EXPECTED THIS
MORNING AS LOWER LEVELS ARE NOW SATURATED AND UPSTREAM OBSERVATIONS
OVER NORTHERN ARKANSAS CONTINUE TO SHOW LOW CEILINGS HEADING OUR
WAY. MAY SEE A BRIEF PERIOD OF MVFR CONDITIONS THIS AFTERNOON.
SHOULD SEE A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH
DAYTIME HEATING. TIMING A LITTLE DIFFICULT...SO WILL CONTINUE THE
TEMPO FORECAST FOR BOTH AIRFIELDS. SURFACE LOW IS EXPECTED TO PASS
TO OUR SOUTH THIS EVENING...WHICH WOULD GIVE US FAVORABLE UPSLOPE
NORTHEASTERLY WINDS THIS EVENING. SO WENT AHEAD AND DROPPED BACK TO
IFR THIS EVENING.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ070-071-077>083-
     088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ097-101.

&&
Hazardous weather outlook, Apr 3, 5:22 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT THU APR 3 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
522 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 HEAVY RAINFALL OF ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS
 WILL RESULT IN THE POTENTIAL OF FLASH FLOODING. RAINFALL AMOUNTS
 IN EXCESS OF TWO INCHES AND MORE SIGNIFICANT FLOODING WILL BE
 POSSIBLE ALONG AND SOUTH OF HIGHWAY 60.

 IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.
 THE POTENTIAL OF SEVERE WEATHER WILL DEPENDENT ON HOW FAR NORTH A
 WARM FRONT WILL MOVE INTO THE AREA. THE GREATEST RISK OF SEVERE
 STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS FAR
 SOUTHERN MISSOURI SOUTH OF HIGHWAY 60 NEAR THE FRONT. THE
 POTENTIAL FOR TORNADOES CANNOT BE RULED OUT IF THE WARM FRONT
 MOVES INTO SOUTHERN MISSOURI.

 MARGINALLY SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS WILL
 BE POSSIBLE NORTH OF THE FRONT...AND AS FAR NORTH AS THE
 INTERSTATE 44 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
 WEEK. INITIAL INDICATIONS ARE THAT SEVERE STORMS WILL BE
 POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG
 AND SOUTH OF HIGHWAY 60. EMERGENCY MANAGERS AND SPOTTERS ARE ALSO
 ENCOURAGED TO RELAY REPORTS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Apr 3, 7:52 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 AM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      2 W VICHY               38.11N 91.80W
04/03/2008                   MARIES             MO   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS ROSE RAPIDLY OVERNIGHT WITH
            THE HEIGHT OF THE FLOODING AROUND 530 AM. THE EMERGENCY
            MANAGER ESTIMATED THAT MOST OF THE LOW WATER CROSSINGS
            ACROSS MARIES COUNTY WERE LIKELY FLOODED.

&&

JLT
Local storm report, Apr 3, 8:40 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      1 W MOODY               36.53N 92.01W
04/03/2008                   HOWELL             MO   DEPT OF HIGHWAYS

            STATE ROUTE 142 WEST OF MOODY WAS REPORTED FLOODED DUE TO
            EXCESSIVE RAINFALL THIS MORNING

&&

JLT
Local storm report, Apr 3, 8:52 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      3 NW STOUTLAND          37.84N 92.55W
04/03/2008                   CAMDEN             MO   DEPT OF HIGHWAYS

            STATE ROUTE H, WEST OF STATE ROUTE T, NORTHWEST OF
            STOUTLAND WAS CLOSED THIS MORNING DUE TO A RAPID RISE
            ALONG THE TRIBUTARY OF MILL CREEK.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:14 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Maries, Miller, Morgan and 2 more6 hr
Apr 3, 5:52 AM CDTFlash Flood WarningSGFHowell, Oregon, Ozark, Shannon6 hr
Apr 3, 9:59 AM CDTSevere Thunderstorm WarningSGFPolk32 min
Apr 3, 10:23 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Hickory, Polk, St. Clair and 1 more3 hr
Apr 3, 10:58 AM CDTAreal Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Maries and 5 more24 hr
Apr 3, 11:41 AM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski34 min
Apr 3, 11:46 AM CDTSevere Thunderstorm WarningSGFTexas, Wright44 min
Apr 3, 11:58 AM CDTAreal Flood WarningSGFHowell, Oregon, Ozark6 hr
Apr 3, 12:24 PM CDTSevere Thunderstorm WarningSGFDent34 min
Apr 3, 12:29 PM CDTSevere Thunderstorm WarningSGFHowell31 min
Apr 3, 1:11 PM CDTRiver Flood WarningSGFVernon18 hr
Apr 3, 2:05 PM CDTRiver Flood WarningSGFCedar18 hr
Apr 3, 4:28 PM CDTFlash Flood WarningSGFBarry, Christian, Douglas, Ozark, Stone, Taney6 hr
Apr 3, 5:31 PM CDTFlash Flood WarningSGFDent, Howell, Oregon, Phelps, Shannon, Texas and 1 more4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.